Lactic Acidosis due to Metformin Overdose

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 20-year-old African American female (AAF) with a past medical history (PMH) of schizophrenia is brought to the hospital after a suicide attempt. She is homeless, lives in a shelter and wanted to end her life. An inmate of hers is a diabetic who takes metformin. The patient took cocaine, then opened 2 metformin bottles and took 2 full handfuls of pills at 3 AM before this admission. She started to feel nauseated, vomited twice, and then called 911 emergency help line. She is brought to the emergency room (ER) where she is found to be very anxious and agitated, and is given Ativan (lorazepam).

BMP in the ER shows severe metabolic acidosis with bicarbonate of 8 mEq/L and anion gap of 26. She is admitted to the intensive care unit (ICU).

Even before she came to ICU, the resident on call contacted the Poison Control Center. The physician at the center was very helpful and recommended serial arterial blood gas analysise (ABGs) with aggressive correction of the metabolic acidosis with bicarbonate drip. Early hemofiltration should be considered early because the reported mortality in metformin overdose is 50-70%.

Physical examination

WD/WN in distress, tachypneic, tachycardic.
RR 54-60/min (Kussmaul's breathing).
Chest: CTA (B)>
CVS: Tachycardic at 120 bpm, clear S1S2.
Abdomen: Soft, NT, ND.
Ext: mo c/c/e.

What laboratory tests would you suggest?

CBCD, CMP, ABG, Lactic acid, CXR, EKG


CBC and BMP. Lactate level during the hospital stay. ABG (click to enlarge the images).

The ABG shows severe metabolic acidosis: pH 6.8, PaCO2 9.7 (she is breathing in and out as fast she can), PaO2 165, bicarbonate 1.8 (really, really low). The ABG is drawn on RA.

What would you do to treat this patient?

The patient is intubated to protect her airway.

She is breathing over the ventilator rate and is "stacking" her breaths. Initially, the tidal volume (TV) is set at 400 cc but she is breathing at a TV of 700 cc. . The tidal volume is switched to 700 cc which is at the upper limit of the calculated TV for her IBW (11 cc/kg of IBW).

Bicarbonate drip is started and a nephrology consult is obtained right away at 4 AM. The surgical house officer put a Quinton catheter and HD is started within 2 hours of arrival.

What happened?

She continues to be intubated. After the 2nd HD session, the bicarbonate drip is continued and the patient's bicarbonate level gradually improved from 6 to 12, then to 23. The HCO3 infusion is stopped when the bicarbonate is 23.

The patient's initial lactate level was 25 and the repeated lactate was 29. After 2 HD sessions, the lactate level was 2.9.

It is interesting to note that the patient was never hypoglycemic despite the Metformin overdose. The bicarbonate ampules were added to D5W but still, she never had a low level of her glucose.

The patient's condition gradually improved with the resolution of the metabolic acidosis and she is successfully weaned from the ventilator after 2 days.
After 3 days of ICU stay, the patient was transferred to the psychiatric floor.

Final diagnosis

Lactic Acidosis due to Metformin Overdose.

What did we learn from this case?

Consult the Poison Control Center early.
Be proactive, anticipate problems and plan ahead.
Rapid action (bicarbonate drip, urgent HD) saves lives even against unfavorable odds.
Respiratory rate of more than 50 per minute is an indication for intubation and ventilation.

Related reading


Published: 02/11/2004
Updated: 03/24/2010

5 comments:

  1. Very interesting- thanks for the case.

    ReplyDelete
  2. a very educative case.
    thanks a lot.

    ReplyDelete
  3. What is the general consensus for bicarbonate administration in lactic acidosis? could anybody clear please

    ReplyDelete
  4. Very interesting & clears up a few questions i had following EMS job earlier in the year - Thanks

    ReplyDelete
  5. interesting

    ReplyDelete